Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS Memphis, TN

July 22, 2005Carroll County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2005, 6:41 PM CDT for Carroll County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 6:41 PM CDT (23:41 UTC)
Expired
Jul 22, 2005, 7:15 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Carroll County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-533 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 222340
SVRMEG
TNC017-230015-
/O.NEW.KMEG.SV.W.0152.050722T2341Z-050723T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE

* UNTIL 715 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BUENA VISTA...OR ABOUT 7 MILES SOUTHEAST OF HUNTINGDON...AND MOVING
  SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSBURG.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3609 8821 3610 8835 3584 8847 3583 8823

$$
1 follow-up statement
000 
WWUS54 KMEG 222358
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT FRI JUL 22 2005

TNC017-230015-
/O.CON.KMEG.SV.W.0152.000000T0000Z-050723T0015Z/
CARROLL TN-
658 PM CDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CARROLL COUNTY...

AT 654 PM CDT...TRAINED WEATHER SPOTTERS IN HUNTINGDON REPORTED A 
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUENA VISTA...OR 
ABOUT 8 MILES SOUTHEAST OF HUNTINGDON...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSBURG.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3609 8821 3610 8835 3584 8847 3583 8823

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:59 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 22, 4:59 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 22 2005

.DISCUSSION...

QUICK UPDATE TO ADD 20 POPS TO NORTH HALF OF FORECAST AREA. STORMS
FIRING ALONG AN OLD OUTFLOW BOUNDARY THAT WILL CONTINUE TO PROGRESS
SOUTH. THESE STORMS SHOULD REMAIN ISOLATED...BUT WITH A VERY
UNSTABLE AIRMASS IN PLACE...ANY OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND SEVERE HAIL. IN FACT...DUNKLIN
COUNTY STORM PRODUCED UP TO QUARTER SIZE HAIL IN MALDEN AT 442
PM. UPDATED ZONES AND GRIDS OUT SHORTLY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY THROUGH SUNDAY EVENING.

JLH
Hazardous weather outlook, Jul 22, 2:59 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT FRI JUL 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
259 PM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE MIDSOUTH. HEAT
INDICES WILL REMAIN OVER 100 DEGREES THROUGH THE EARLY EVENING HOURS.
IN ADDITION...OVERNIGHT LOWS TONIGHT WILL ONLY BE IN THE MIDDLE TO
UPPER 70S. THESE VERY WARM AND MUGGY CONDITIONS WILL PROVIDE LITTLE
RELIEF FROM THE HOT WEATHER. ANYBODY WITH OUTDOOR ACTIVITIES SHOULD
PREPARE FOR THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH
PROBLEMS...AND THOSE WITHOUT AIR CONDITIONING.

.DAYS TWO THROUGH SEVEN...

HOT TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND WITH HIGHS IN THE
UPPER 90S TO NEAR 100 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL BE
BETWEEN 105 AND 110 DEGREES THROUGH SUNDAY. AS A RESULT THE HEAT
ADVISORY WILL REMAIN IN EFFECT THROUGH THE WEEKEND.

HOT TEMPERATURES WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK...
WITH THE POSSIBILITY OF HEAT INDICES REACHING NEAR 105 DEGREES ON
MONDAY. THERE IS A CHANCE THE HEAT ADVISORY MAY BE EXTENDED INTO
MONDAY. TEMPERATURES WILL RETURN CLOSER TO NORMAL AFTER MONDAY DUE
TO HIGH PRESSURE SHIFTING EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JFB

In the hours before

Local storm report, Jul 22, 4:54 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  0.75 INCH        DUNKLIN            MO   UTILITY COMPANY

&&

ARC
Local storm report, Jul 22, 4:59 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  1.00 INCH        DUNKLIN            MO   LAW ENFORCEMENT

0448 PM     HAIL             MALDEN                  36.58N 89.98W
07/22/2005  0.75 INCH        DUNKLIN            MO   UTILITY COMPANY

&&

ARC
Local storm report, Jul 22, 5:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PIGGOTT                 36.38N 90.20W
07/22/2005  0.75 INCH        CLAY               AR   TRAINED SPOTTER

&&

ARC
Local storm report, Jul 22, 5:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E KENNETT             36.24N 90.03W
07/22/2005                   DUNKLIN            MO   AIRPLANE PILOT

            60 MPH WINDS ESTIMATED. PORTABLE CARPORT BUILDINGS BLOWN
            OVER.

&&

ARC
Local storm report, Jul 22, 6:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     10 NNE SENATH           36.27N 90.09W
07/22/2005                   CLAY               AR   PUBLIC

            BACKYARD FENCE BLOWN DOWN.

0555 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/22/2005                   CLAY               AR   TRAINED SPOTTER

            BACKDOOR BLOWN OFF OF HOUSE.

&&

ARC
Local storm report, Jul 22, 6:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT FRI JUL 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E KENNETT             36.24N 90.03W
07/22/2005                   DUNKLIN            MO   AIRPLANE PILOT

            60 MPH WINDS ESTIMATED. PORTABLE CARPORT BUILDINGS BLOWN
            OVER.

0545 PM     TSTM WND DMG     10 NNE SENATH           36.27N 90.09W
07/22/2005                   CLAY               AR   PUBLIC

            BACKYARD FENCE BLOWN DOWN.

0555 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
07/22/2005                   CLAY               AR   TRAINED SPOTTER

            BACKDOOR BLOWN OFF OF HOUSE.

0608 PM     HAIL             RUTHERFORD              36.13N 88.99W
07/22/2005  0.75 INCH        GIBSON             TN   LAW ENFORCEMENT

&&

ARC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningMEGHenry27 min
Jul 22, 5:55 PM CDTSevere Thunderstorm WarningMEGGibson50 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningMEGDyer44 min
Jul 22, 6:29 PM CDTTornado WarningMEGDyer18 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.